Thunderstorm Wind, Perkins
- When
- August 10, 3:40 PM MST
- Where
- Perkins County, 6.39 mi SE of Grant
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.780, -101.640
Estimated 60 mph wind gust.
Thunderstorms developed in the evening across southwest Nebraska. An isolated thunderstorm developed late evening across the northern Sandhills.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Thunderstorms developed in the evening across southwest Nebraska. An isolated thunderstorm developed late evening across the northern Sandhills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 10, 1:59 PM MST, 1 hour 41 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 359 PM CDT Sat Aug 10 2019 .SHORT TERM...(This evening through Sunday night) Issued at 359 PM CDT Sat Aug 10 2019 Bottom line, we issued a Flash Flood Watch beginning this evening at 00z for Lincoln, Frontier and Hayes Counties. The Flash Flood Watch is in effect until 12z Sunday. Confidence is not as high as we would wish but the overall trend of the latest CAMS is that convection will fire off the High Plains and slowly move eastward into a more favorable environment with the development of a Plains low level jet. The CAMs favor southwest Nebraska and along the Kansas border, but some upgrowth northward is expected. The steering flow is not overly impressive and given large warm cloud depths and PWATs that are progged to be 2SD or move above the mean, flooding rains are possible across our southern zones. Not to be overlooked but there is some severe potential late this afternoon and evening as well. Latest mesoanalysis highlights high />3000 j/kg/ of MUCAPE with more than ample effective bulk shear for storm updraft maintenance. Large hail and strong wind are the main threats this evening. Overnight the pattern is messy and the models are struggling to latch onto a solution. An argument can be made for additional upgrowth during the pre-dawn hours across our northern zones with additional isolated activity elsewhere. Again, confidence is rather low, especially since the CAMs and near term guidance has struggled as of recently with nocturnal convection. Sunday afternoon through early Monday have big potential for additional rounds of heavy rainfall and severe weather. A mid- level impulse will work on a boundary and PWATs nearing 2.0" to promote the heavy rain threat. The available guidance is pointing to a widespread event where most locations see an inch to 3 inches of rainfall. This will complicate the flooding concerns further. We debated the need for an additional Flash Flood Watch which would cover most areas /save for our far northwest and possibly western Sandhills zones/, but wanted to go one headline at a time and see how the convective debris/feedback from the expected overnight storms tonight will change the storm bearing fields. In terms of the severe potential, moderate instability and increasing shear will aid in the development of High Plains severe thunderstorms Sunday afternoon. The models are fixed on a solution where upscale growth to line segments or clusters move across most areas of western and north central Nebraska. Severe wind gusts would be likely, though at least initially, large hail would be possible as well. SPC has an enhanced risk for severe storms Sunday across across our entire southern third of the forecast area. .LONG TERM...(Monday through Saturday) Issued at 359 PM CDT Sat Aug 10 2019 12z Monday and beyond. The long term forecast period begins with a broad upper level ridge across the southern states and a pair of troughs, the first off British Columbia and the next near the Canadian maritimes. This favors a quasi-zonal pattern across most of the continental U.S. through the first half of the upcoming work week. In time the BC trough deepens and allows for some amplification of a intermountain west ridge. By late week the trough settles over the PAC NW forcing the ridge axis east across the Plains. Temperatures will stay seasonal early in the week, but trend warmer for the latter half of the work week as the ridge advances east. Several models are pointing to a disturbance working with some monsoonal moisture to bring precipitation back to SW Neb Tuesday evening and early Wednesday with additional monsoonal tap late in the week as the CWA will sit largely on the backside of the advancing ridge. Given a relatively low amplitude pattern through much of the long term forecast, confidence is somewhat low owing to difficulties in timing and magnitude of the shortwave/disturbances. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1229 PM CDT Sat Aug 10 2019 Main concern for this TAF period will be for the chance of thunderstorms this afternoon and evening. Latest satellite imagery shows improvement in the low ceilings seen earlier this morning. In general, VFR conditions will be expected through 12z across the area. Scattered thunderstorms will be possible late this afternoon and continue into the evening. Confidence in these storms impacting KLBF or KVTN remain low so will continue to cover with VCSH. CIGs will begin to drop to MVFR to locally IFR conditions across southwest Nebraska after 12z and continue through the end of the TAF period. && .HYDROLOGY... Issued at 359 PM CDT Sat Aug 10 2019 Several rounds of convective thunderstorms will impact portions of Northern and West Central through early Monday morning. PWATs are progged to be abnormally high through the event with values approaching their peak of 2.0" Sunday evening. Tonight, coverage will be isolated to scattered and mainly target areas south of Interstate 80. There are concerns that upwind propagation vectors will align with the mean flow leading to a prolonged period of rainfall. Storms will be highly efficient rain producers with the high PWATs and deep warm cloud depths. The flooding threat expands across most areas from southwest to north central Nebraska on Sunday and early Monday. PWATs remain abnormally high with deep warm cloud depths. Several models show a skinny CAPE signature once nightfall occurs. It should be noted that the NAM model is suggesting a period of record PWATs at KLBF Sunday evening with 2.44". && .LBF WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 7 PM CDT this evening through Sunday morning for NEZ059-070-071. && SHORT TERM...Jacobs LONG TERM...Jacobs AVIATION...Thorne HYDROLOGY...Jacobs
Hazardous Weather Outlook National Weather Service North Platte NE 401 PM CDT Sat Aug 10 2019 NEZ004>010-022>029-035>038-056>059-069>071-094-112115- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 401 PM CDT Sat Aug 10 2019 /301 PM MDT Sat Aug 10 2019/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. There is a chance for scattered thunderstorms this afternoon and evening. A few of the stronger storms may be capable of producing large hail, gusty winds, and frequent lightning. In addition, thunderstorms will be slow moving which will increase the flooding potential. A Flash Flood Watch goes into effect from 7:00 PM CDT tonight through 7:00 AM CDT Sunday for portions of southwest Nebraska. Refer to the Flash Flood product for the latest information. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Scattered thunderstorms are likely late Sunday afternoon through the evening. Storms may be strong to severe with large hail, damaging winds, and an isolated tornado all possible. Thunderstorms will also be capable of producing very heavy rainfall leading to a localized flooding concern. Additional chances for thunderstorms exist Tuesday, Wednesday, and Friday. At this time, the threat for severe weather is uncertain. Check with later forecasts for more information regarding this potential. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today across portions of southwest Nebraska. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte Thorne
Special Weather Statement National Weather Service North Platte NE 254 PM MDT Sat Aug 10 2019 NEZ058-102145- Perkins NE- 254 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS COUNTY UNTIL 345 PM MDT... At 253 PM MDT, Doppler radar was tracking a strong thunderstorm near Venango, or 16 miles southeast of Julesburg, moving east at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Venango and Brandon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4093 10205 4095 10186 4070 10176 4070 10205 TIME...MOT...LOC 2053Z 258DEG 7KT 4081 10206 Roberg
Special Weather Statement National Weather Service North Platte NE 412 PM MDT Sat Aug 10 2019 NEZ058-069-102300- Chase NE-Perkins NE- 412 PM MDT Sat Aug 10 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PERKINS AND NORTH CENTRAL CHASE COUNTIES UNTIL 500 PM MDT... At 412 PM MDT, Doppler radar was tracking a strong thunderstorm near Grant, moving east at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Grant. This includes Highway 61 between mile markers 47 and 68. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4069 10184 4086 10176 4081 10142 4056 10156 TIME...MOT...LOC 2212Z 290DEG 10KT 4075 10173 Jacobs
The Goodland radar (KGLD), 157 km away, was scanning. The volume nearest the first event began at 22:41 UTC.
3 flash flood, 2 thunderstorm wind. Local standard time, as filed.
Estimated 60 mph wind gust.
Estimated 60 mph wind gust.
Report of a county road with 3 to 5 feet of water over it.
County Road Crossing Blackwood Creek was completely washed out.
Road Avenue 358 washed out just south of road 738.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853488, 853489, 853482, 853486, 853487.